Methadone is a very strong and long-lasting opioid medication. Patients, and their close relatives or friends, need to be on their guard for any signs/symptoms of overdose.
Signs and Symptoms
•Unusual Snoring while sleeping
•Groggy, dizzy, disoriented, and sleepiness
•Body is limp
•Breathing is more shallow or slow than usual
•Unable to wake up or arouse
•Pupils are pinpoint
•Heartbeat may be irregular and/or decreased
•Speech may be slurred
•Lack of oxygen: fingertips and/or lips turning blue
•Skin may be cold and clammy
•Excess Energy is often an unrecognized symptom
Points to Remember
•If overdose is suspected, immediately call for emergency help without delay
•A patient who feels or acts overmedicated should not just “sleep it off.” The person should stay awake and seek medical treatment.
•Signs/symptoms of overmedication or overdose may take time to develop – a methadone overdose may occur 2 or 3 days after dose.
•Most patients will start to exhibit signs and symptoms of overdose (e.g., sleepiness, sedation) within 5 hours, although some patients may not exhibit symptoms until 10 hours have passed.
•Don’t assume emergency rooms are familiar with how to treat methadone overdoses. Many doctors are not educated about the dangers of methadone.
•Most overdose deaths occur within the first two weeks of starting methadone.